What’s New in the Patient Safety World

December 2010

ISMP Updates Tall Man Lettering List

 

 

Mixups involving look-alike/sound-alike (LASA) drugs continue to be problematic. Most facilities use tall man lettering as a tool to help reduce the likelihood of such mixups. Most facilities we’ve worked with have utilized either ISMP’s list or the FDA list of look-alike drug sets with recommended tall man lettering, though some simply use the preconfigured ones built into their pharmacy or CPOE systems.

 

ISMP (Institute for Safe Medication Practices) has just updated its list of drug name pairs with TALL man letters. They provide an excellent description of several potential ways to highlight parts of drug names to help avoid confusion with other drug names. Those include not only use of tall man lettering but also use of color, bolding, italicizing, etc. Tall man lettering can even be combined with one of those other methods as well, for example using color with the tall man lettering. They updated their list after receiving responses to a survey they recently sent out. The survey sought information about what systems (eg. CPOE, ADM’s, pharmacy IT, etc.) tall man lettering is currently utilized in and how use of tall man lettering is communicated to staff. But they also suggested some new additions to their list and sought further suggestions. As a result, they have now have multiple new drug name pairs added to the list with the suggested tall man lettering conventions.

 

IMSP Canada had also just recently published a safety bulletin on use of tall man lettering in oncology. The ISMP Canada project was a collaborative process involving numerous oncology organizations and individual oncology practitioners across Canada. They also utilized experts in human factors engineering and psycholinguistics. They sent out a survey to help determine problematic drug pairs and then compared those suggested ones to the ISMP and FDA lists. They found 3 new drug pairs that did not yet have tall man lettering conventions. Their recommendations for two drug pairs have also been incorporated into the updated ISMP list.

 

We’ve highlighted issues with LASA drugs in numerous columns on our site, most recently in our Patient Safety Tips of the Week for September 21, 2010 “Dilaudid Dangers” and November 2, 2010 “Insulin: Truly a High-Risk Medication”. We also had a more extensive discussion in our August 14, 2007 Patient Safety Tip of the Week “More Medication-Related Issues in Ambulatory Surgery”.

 

 

 

 

References:

 

 

FDA and ISMP Lists of Look-Alike Drug Name Sets With Recommended Tall Man Letters.

http://www.ismp.org/tools/tallmanletters.pdf

 

 

ISMP (Institute for Safe Medication Practices). ISMP updates its list of drug name pairs with TALL man letters. ISMP Medication Safety Alert Acute Care Edition. November 18, 2010

http://www.ismp.org/Newsletters/acutecare/articles/20101118.asp

 

 

ISMP Canada. Application of TALLman Lettering for Drugs Used in Oncology. ISMP Canada Safety Bulletin 2010; 10(8): 1-4  November 11, 2010

http://www.ismp-canada.org/download/safetyBulletins/ISMPCSB2010-08-TALLmanforOncology.pdf

 

 

 

 

 

 

 

 


 


http://www.patientsafetysolutions.com

 

Home

 

Patient Safety Tip of the Week Archive

 

What’s New in the Patient Safety World Archive